Advertisement

Hearing Loss May be a Downside of Viagra

2010-05-19 09:59

A new study out of the University of Alabama at Birmingham School of Public Health validates the 2007 Food and Drug Administration (FDA) label changes regarding hearing loss and phosphodiesterase type 5 inhibitors (PDE-5i).

PDE-5is medications include Viagra, Cialis, and Levitra. The new study reports the downside of their use is the risk of hearing loss. This downside of Viagra and the other PDE-5is puts the men who use the drugs at twice the risk of hearing loss as men who don’t use the drugs.

The results of Gerald McGwin’s, professor of epidemiology, study are published in the May 18 issue of the journal Archives of Otolaryngology-Head and Neck Surgery

The FDA originally decided to feature warnings about hearing loss on labels for PDE-5i drugs after 29 cases of the problem were reported between 1996 and 2007. The hearing loss was reported to occur within hours to days of taking the drugs.

McGwin’s cross-sectional study used a population-based sample of 11,525 men 40 years or older from the 2003-2006 Medical Expenditure Panel Survey (MEPS), a longitudinal, overlapping panel cohort, with each cohort consisting of approximately 15 000 households, including a subsample of approximately 39 000 individuals chosen from the National Health Interview Survey using a stratified and clustered sample with weights that produce nationally representative estimates.

The overall prevalence of self-reported hearing loss was 17.9% and increased with age. The prevalence among those in their forties was 7.5%, and this increased to 15.0%, 24.4%, 32.9%, and 47.2% in subsequent decades.

Approximately 2% of men reported having used a PDE-5i. Use was lowest among those in their forties (0.8%), steadily increased until men were in their 60s (3.3%), and then subsequently declined to 0.5% for men 80 years or older.

Advertisement

Among those reporting PDE-5i use, Viagra was the most frequently used (80.3%), followed by Levitra (20.2%) and Cialis (12.8%).

The results show that, among 11,525 men over age 40, those who took PDE-5i, were twice as likely to also report hearing loss as were men who had not used the drugs. This relationship was strongest for men reporting use of Viagra.

""PDE-5i medications work in ED patients by their ability to increase blood flow to certain tissues in the body," McGwin said. "It has been hypothesized that they may have a similar effect on similar tissues in the ear, where an increase of blood flow could potentially cause damage leading to hearing loss."

This study represents the first epidemiologic study to evaluate the relationship between PDE-5i drugs and long-term hearing loss. However, it doesn’t find an actually causal relationship, only shows an association. More research is needed to back up the findings.

The FDA urges those who experience hearing problems while on the drugs to stop taking the medications and call their doctor.

Related stories
Risk of Hearing Loss in Men Increased by Regular Use of Analgesics
FDA Changes Labels for Cialis, Levitra, Viagra Due To Hearing Loss

Source
Phosphodiesterase Type 5 Inhibitor Use and Hearing Impairment; Gerald McGwin Jr; Arch Otolaryngol Head Neck Surg. 2010;136(5):488-492.

Advertisement